Tennessee, 2004High Wind in Tennessee, September 16 to 17, 2004
September 16 to 17, 2004 · NWS OHX · 17 events in 17 counties and zones
Strong winds from the remains of Hurricane Ivan blew down many trees and power lines across Middle Tennessee from Thursday evening into early Friday morning. There were 30 incidents on Thursday night where trees had fallen across roadways or downed power lines in Lawrence County alone.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- $1.7 million
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds from the remains of Hurricane Ivan blew down many trees and power lines across Middle Tennessee from Thursday evening into early Friday morning. There were 30 incidents on Thursday night where trees had fallen across roadways or downed power lines in Lawrence County alone. Many homes in Lawrence County sustained damage from fallen trees and tree limbs. U.S. Highway 64 west and east was blocked for a time in Lawrence County by fallen trees. Lawrence County students enjoyed a day off on Friday due to clean up efforts. In the city of Loretto, a tree fell on a building on Broad Street and caused some structural damage. A pine tree fell on a shed in Tullahoma. A large oak tree in just off Ragsdale Road in Manchester fell on 2 small barns and a lawn tractor. A 100-foot tree fell at the Salters residence on Fuller Hollow Road in Marshall County. Also, a large tree fell on a pick up truck on Derry Street in Shelbyville. The 3 inches of rain on the night of September 16th along with the gusty winds destroyed the Amazing Corn Maize at Rippavilla located in Spring Hill. Damage was estimated to be $17,000. Rippavilla was scheduled to open on Thursday. The corn maize formed a portrait of explorer Meriwether Lewis at the historic Rippavilla Plantation.About 7000 people lost power in Middle Tennessee due to the remains of Hurricane Ivan. In Giles County alone, there was $1.7 million done to the white corn crop. The winds blew down the corn stalks. A business in Ardmore, also in Giles County, lost a roof, and sustained about $50,000 in damages. Also, there was roof damage done to the Giles County High School. The School Board approved funds for a new roof costing $74,619. These damage assessments were from the Emergency Management Director and newspaper clippings.Total damage due to this storm in Middle Tennessee was about $170,000 in property damage and $1.7 million in crop damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 16, 1:56 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 16, 1:56 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT THU SEP 16 2004
.DISCUSSION...
IVAN IS CURRENTLY LOCATED JUST NORTH OF SELMA AL. NHC INDICATES THAT
65 KT SUSTAINED WINDS ARE POSSIBLE RIGHT AROUND THE CENTER. THE BULK
OF THE RAINFALL CONTINUES TO EXIST TO THE NORTH AND EAST OF THE
CENTER. ALTHOUGH SOME REDEVELOPMENT...WHICH IS ALSO INDICATED AS
COLDER CLOUD TOPS ON THE IR...HAS OCCURRED TO THE WEST OF THE CENTER
ACROSS PORTIONS OF NORTHERN AND CENTRAL MS.
IVAN IS EXPECTED TO CONTINUE MOVING TO THE NORTH NORTHEAST AT AROUND
15 MPH. THE CENTER WILL REACH THE CROSSVILLE AREA AROUND 1 PM ON
FRIDAY. MODELS ARE IN AGREEMENT WITH RAPIDLY DECREASING THE RAINFALL
ACROSS AREAS SOUTH OF IVANS CENTER ON FRIDAY. WILL THEREFORE
TERMINATE THE FLOOD WATCH EARLIER THAN BEFORE AND WILL NOW SCHEDULE
THE EXPIRATION OF THE WATCH FOR 6PM FRIDAY ALONG THE PLATEAU AND
NOON ON FRIDAY ACROSS THE WESTERN PORTIONS OF THE WATCH AREA.
THUS FAR...RAINFALL TOTALS OF GENERALLY 1/4 TO 1/2 OF AN INCH HAS
FALLEN OVER THE FLOOD WATCH AREA. WITH STORM TOTAL QPF AMOUNTS OF 2
TO 3 INCHES EXPECTED...IT IS UNLIKELY THAT RIVER FLOODING WILL BE
WIDESPREAD ENOUGH TO WARRANT CONTINUING THE FLOOD WATCH INTO FRIDAY
NIGHT AND SATURDAY.
ANOTHER DANGEROUS ASPECT OF IVAN WILL BE THE ELEVATED WIND SPEEDS.
CURRENTLY ACROSS AL...WINDS ARE GENERALLY SUSTAINED IN THE 20-40 MPH
RANGE WITH GUSTS UP TO 50-55 MPH. LOCALIZED HIGHER WIND SPEEDS AND
GUSTS ARE ALSO LIKELY. AS IVAN MOVES ACROSS CHATTANOOGA AROUND
SUNRISE FRIDAY MORNING...THE PRESSURE GRADIENTS WILL BE THE TIGHTEST
ACROSS THE PLATEAU. WILL THEREFORE INTRODUCE A WIND ADVISORY FOR
TONIGHT AND FRIDAY FOR THE CUMBERLAND PLATEAU.
THE PRECIPITATION SHOULD BEGIN TO TAPER OFF ON FRIDAY AFTERNOON AS
IVAN MOVES INTO NORTHEASTERN PORTIONS OF TN. CLOUDS WILL SLOWLY
DECREASE FRIDAY NIGHT AND PARTLY CLOUDY SKIES ARE EXPECTED FOR
SATURDAY AND SUNDAY.
IN THE EXTENDED...THE GFS SOLUTION INDICATES THAT THE REMNANTS OF
IVAN WILL STALL OUT AND ACTUALLY MOVE BACK TO THE WEST TOWARD MIDDLE
TN. GIVEN THE UNCERTAINTY AS TO WHETHER THIS WILL HAPPEN OR
NOT...WILL ONLY INTRODUCE A 20-30 PERCENT CHANCE OF SHOWERS THOUGH
THE EXTENDED.
&&
.BNA WATCHES/WARNINGS/ADVISORIES...
TN...FLOOD WATCH UNTIL NOON FRIDAY FOR TNZ057>062-075-093>095.
TN...FLOOD WATCH UNTIL 6 PM CDT FRIDAY FOR
TNZ011-032>034-063>066-077>080.
TN...WIND ADVISORY THROUGH FRIDAY FOR TNZ011-032>034-063>066-077>080.
&&
21
Hazardous weather outlook, Sep 16, 3:55 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT THU SEP 16 2004
TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
455 PM CDT THU SEP 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS THE MIDDLE
TENNESSEE TONIGHT. FLOODING IS POSSIBLE...ESPECIALLY ACROSS THE
SOUTHERN AND EASTERN AREAS. ADDITIONALLY...WINDS WILL INCREASE TO
AROUND 40 MPH ALONG THE PLATEAU AND SOUTH...AND TO NEAR 35 MPH
ELSEWHERE. WIND GUSTS MAY BECOME HIGHER AT TIMES. THIS IN CONJUNCTION
WITH WET GROUNDS MAY CAUSE TREES TO BE BLOWN DOWN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PRESENT TPC FORECAST HAS THE REMNANTS OF HURRICANE IVAN PASSING
OVER THE CUMBERLAND PLATEAU REGION FRIDAY MORNING...AND INTO
EAST TENNESSEE FRIDAY AFTERNOON. FLOODING WILL REMAIN THE MAIN
THREAT THROUGH FRIDAY...ESPECIALLY EAST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
LATER TONIGHT AS THE REMNANTS OF IVAN WORK JUST SOUTH AND EAST
OF THE AREA.
High Wind, Bedford
- When
- September 16, 4:17 PM CST to September 17, 1:00 AM CST
- Where
- Bedford forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.514, -86.459 (the zone’s center; the record gives no point)
High Wind, Giles
- When
- September 16, 4:50 PM CST to September 17, 1:00 AM CST
- Where
- Giles forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Property damage
- $125,000
- Crop damage
- $1.7 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
High Wind, Lawrence
- When
- September 16, 5:00 PM CST to September 17, 1:00 AM CST
- Where
- Lawrence forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Property damage
- $45,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
High Wind, Marshall
- When
- September 16, 5:00 PM CST to September 17, 1:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
High Wind, Rutherford
- When
- September 16, 5:00 PM CST to September 17, 1:00 AM CST
- Where
- Rutherford forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
High Wind, Williamson
- When
- September 16, 5:00 PM CST to September 17, 1:00 AM CST
- Where
- Williamson forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
High Wind, Coffee
- When
- September 16, 5:08 PM CST to September 17, 1:00 AM CST
- Where
- Coffee forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
High Wind, Cumberland
- When
- September 16, 6:00 PM CST to September 17, 3:00 AM CST
- Where
- Cumberland forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
High Wind, Lewis
- When
- September 16, 6:00 PM CST to September 17, 1:00 AM CST
- Where
- Lewis forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.527, -87.493 (the zone’s center; the record gives no point)
High Wind, Fentress
- When
- September 16, 6:30 PM CST to September 17, 3:00 AM CST
- Where
- Fentress forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
High Wind, Grundy
- When
- September 16, 6:30 PM CST to September 17, 3:00 AM CST
- Where
- Grundy forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.388, -85.723 (the zone’s center; the record gives no point)
High Wind, Van Buren
- When
- September 16, 6:30 PM CST to September 17, 3:00 AM CST
- Where
- Van Buren forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.696, -85.453 (the zone’s center; the record gives no point)
High Wind, Pickett
- When
- September 16, 6:30 PM CST to September 17, 2:00 AM CST
- Where
- Pickett forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.558, -85.075 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- September 16, 7:00 PM CST to September 17, 1:00 AM CST
- Where
- Wayne forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.240, -87.788 (the zone’s center; the record gives no point)
High Wind, Hickman
- When
- September 16, 7:30 PM CST to September 17, 12:00 AM CST
- Where
- Hickman forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.803, -87.473 (the zone’s center; the record gives no point)
High Wind, Maury
- When
- September 16, 7:30 PM CST to September 17, 1:00 AM CST
- Where
- Maury forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.617, -87.077 (the zone’s center; the record gives no point)
High Wind, Overton
- When
- September 16, 7:50 PM CST to September 17, 3:00 AM CST
- Where
- Overton forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in North Carolina, September 16 to 17, 20044 deaths · 10 injured · $6.3 million · 65 kt wind · 5 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20043 deaths · $15 million · 2 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20042 deaths · $50 million · 2 events
- Tornadoes and Flash Flooding in Georgia, September 16 to 17, 20041 death · 6 injured · $39 million · F1 · 41 events
- Tornado in Georgia, September 16, 20041 death · 1 injured · $75,000 · F2 · 1 event
- Hurricane in Mississippi, September 16, 20041 death · $2.0 million · 16 events
- High Wind in North Carolina, September 16 to 17, 20041 death · 1 injured · $1.6 million · 55 kt wind · 13 events
- High Wind in Georgia, September 16, 20042 injured · $14 million · 65 kt wind · 45 events
- Tornado in Georgia, September 16, 2004$1.1 million · F2 · 1 event
- Flash Flooding and High Wind in Alabama, September 16 to 17, 20043 injured · $2.5 million · 50 kt wind · 23 events
- Flash Flood and High Wind in Alabama, September 16, 2004$11 million · 60 kt wind · 2 events
- Flash Flood and High Wind in Alabama, September 16, 2004$10 million · 80 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421836, 5421835, 5421834, 5421885, 5421888, 5421891, 5421837, 5421838, 5421884, 5421839, 5421840, 5421889, 5421892, 5421890, 5421841, 5421886, 5421887.